Mississippi, 2018Lightning Strike in Mississippi, July 19, 2018
July 19, 2018 · NWS MEG · 1 event in 1 county or zone
Scattered Thunderstorms generating frequent lightning affected portions of north Mississippi during the evening hours of July 19th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $250,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered Thunderstorms generating frequent lightning affected portions of north Mississippi during the evening hours of July 19th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 19, 5:21 PM CST, 2 hours 9 minutes earlier.
Area forecast discussion, Jul 19, 5:21 PM CST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
621 PM CDT Thu Jul 19 2018
.DISCUSSION...
Updated for 00z Aviation Discussion.
&&
.PREV DISCUSSION... /issued 334 PM CDT Thu Jul 19 2018/
DISCUSSION...
Skies are partly cloudy across the forecast area this afternoon
with temperatures ranging from the mid 80s to lower 90s. A few
thunderstorms have popped up over portions of north Mississippi
and west Tennessee this afternoon. Some additional thunderstorms
may pop up early this evening and some thunderstorms may move into
the forecast area from southeast Missouri. There could be a severe
storm or two tonight mainly west of the Mississippi with damaging
winds as the main threat. Temperatures will remain quite warm
with lows Friday morning in the mid 70s.
On Friday, a cold front will drop south into Missouri and Kansas.
Thunderstorms are expected to develop ahead of the front and some
of this activity may move into mainly northern sections of the
forecast area. Temperatures will be rather hot on Friday with
highs in the low to mid 90s. Heat index values are expected to
reach or exceed 105 degrees over most of the forecast area so will
be issuing a Heat Advisory for Friday.
The cold front will move into the region Friday night bringing
more thunderstorms with it. Some of these thunderstorms could be
severe with damaging winds and possibly large hail expected.
Temperatures will remain warm with lows Saturday morning in the
mid 70s. The cold front will move out of the forecast area on
Saturday with thunderstorms possible over eastern sections.
Temperatures will be a little cooler with highs in the low to mid
70s. Heat index values should remain below 105.
The cold front will be south of the region Saturday night with dry
weather expected. An upper level disturbance will drop into middle
Tennessee on Sunday with some thunderstorms possible over eastern
sections of the forecast area. Most of the thunderstorms that
develop Sunday should be out of the forecast area by Sunday night.
Scattered afternoon thunderstorms will be possible on Monday.
Another cold front will approach the region on Tuesday and move
into the forecast area for Wednesday and next Thursday. Scattered
thunderstorms will be found ahead of the front all three days.
Temperatures will not be as hot from Monday through Thursday.
ARS
&&
.AVIATION...
00z TAFs
VFR...though MKL could see light fog/MVFR VSBY late tonight.
Convection forecast not as confident. Showers and a few storms
early will be isolated. Stronger complex in Missouri could hold
together and affect the northern TAF sites between 20/06z-20/12z.
For now kept the forecast more optimistic with VC remarks. Later
in the period greater confidence of better storm coverage...which
is likely to reach MEM after 21/01z. Light southeast to south
winds overnight...increasing to 6-11kts with gusts at JBR.
JAB
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory until 8 PM CDT this evening for Clay-Craighead-
Crittenden-Cross-Greene-Lawrence-Lee AR-Mississippi-
Phillips-Poinsett-Randolph-St. Francis.
Heat Advisory from 11 AM to 8 PM CDT Friday for Clay-Craighead-
Crittenden-Cross-Greene-Lawrence-Lee AR-Mississippi-
Phillips-Poinsett-Randolph-St. Francis.
MO...Heat Advisory until 8 PM CDT this evening for Dunklin.
Heat Advisory from 11 AM to 8 PM CDT Friday for Dunklin-Pemiscot.
MS...Heat Advisory until 8 PM CDT this evening for Coahoma-DeSoto-
Panola-Quitman-Tallahatchie-Tate-Tunica.
Heat Advisory from 11 AM to 8 PM CDT Friday for Alcorn-Benton MS-
Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee MS-
Marshall-Monroe-Panola-Pontotoc-Prentiss-Quitman-
Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.
TN...Heat Advisory until 8 PM CDT this evening for Shelby-Tipton.
Heat Advisory from 11 AM to 8 PM CDT Friday for Chester-Crockett-
Dyer-Fayette-Gibson-Hardeman-Haywood-Lake-Lauderdale-
Madison-McNairy-Obion-Shelby-Tipton-Weakley.
&&Hazardous weather outlook, Jul 19, 2:46 PM CST, 4 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
346 PM CDT Thu Jul 19 2018
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-202300-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
346 PM CDT Thu Jul 19 2018
This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.
.DAY ONE...This Afternoon and Tonight
A Heat Advisory is in effect for areas along and west of the
Mississippi river this afternoon. Heat Indices will range from
105 to 109F today.
In addition, there is a Slight Risk for severe storms this
afternoon and this evening for areas west of the Mississippi River.
There is a Marginal Risk for severe thunderstorms this afternoon
and this evening over the remainder of the Mid-South. Damaging
winds and heavy rainfall are the main threats.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
A Heat Advisory is in effect for much of the Mid-South on Friday.
Heat indices may range from 105 and 109 degrees across most of
the Mid-South.
There is a Enhanced Risk for severe weather across much of west
Tennessee and northeast Mississippi on Friday. There is a Slight
Risk for severe weather across the remainder of the Mid-South on
Friday. The primary hazard will be damaging wind.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed later today and again on Friday.
In the hours before
Special weather statement, Jul 19, 7:09 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Memphis TN
809 PM CDT THU JUL 19 2018
TNZ003-020-200200-
Weakley TN-Gibson TN-
809 PM CDT THU JUL 19 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 900 PM CDT
FOR...
Southwestern Weakley County in northwestern Tennessee...
Central Gibson County in northwestern Tennessee...
At 809 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Rutherford, or 11
miles north of Trenton, moving southeast at 25 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in southwestern Weakley and central Gibson Counties should
monitor this storm closely.
LAT...LON 3619 8868 3588 8870 3602 8916 3620 8910
TIME...MOT...LOC 0109Z 293DEG 21KT 3613 8896
Special weather statement, Jul 19, 7:11 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Memphis TN
811 PM CDT THU JUL 19 2018
MSZ002-003-200200-
Marshall MS-Benton MS-
811 PM CDT THU JUL 19 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 900 PM CDT
FOR...
East central Marshall County in northwestern Mississippi...
Central Benton County in northeastern Mississippi...
At 811 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Snow Lake Shores,
or near Holly Springs, moving east at 15 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in east central Marshall and central Benton Counties should
monitor this storm closely.
LAT...LON 3473 8939 3487 8935 3486 8909 3465 8909
TIME...MOT...LOC 0111Z 276DEG 14KT 3480 8934
Special weather statement, Jul 19, 7:13 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Memphis TN
813 PM CDT THU JUL 19 2018
MSZ007-010-011-200200-
Tunica MS-Coahoma MS-Quitman MS-
813 PM CDT THU JUL 19 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 900 PM CDT
FOR...
Southern Tunica County in northwestern Mississippi...
Northeastern Coahoma County in northwestern Mississippi...
Northern Quitman County in northwestern Mississippi...
At 813 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Jonestown, or 12
miles southeast of Helena, moving east at 15 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in southern Tunica...northeastern Coahoma and northern Quitman
Counties should monitor this storm closely.
LAT...LON 3436 9054 3461 9053 3453 9020 3420 9019
TIME...MOT...LOC 0113Z 288DEG 13KT 3441 9045
Special weather statement, Jul 19, 7:21 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Memphis TN
821 PM CDT THU JUL 19 2018
TNZ004-200200-
Henry TN-
821 PM CDT THU JUL 19 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 900 PM CDT
FOR...
Northeastern Henry County in northwestern Tennessee...
At 821 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Paris Landing State
Park, moving southeast at 15 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in northeastern Henry County should monitor this storm
closely.
LAT...LON 3636 8810 3638 8836 3650 8839 3650 8806
3647 8805 3644 8806 3640 8802 3636 8799
TIME...MOT...LOC 0121Z 309DEG 15KT 3643 8808Local storm report, Jul 19, 7:26 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
826 PM CDT THU JUL 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0822 PM HAIL N GERMANTOWN 35.09N 89.79W
07/19/2018 M1.00 INCH SHELBY TN TRAINED SPOTTER
QUARTER SIZED HAIL AROUND HOUSTON LEVEE ROAD AND WOLF
RIVER.
&&
MRMSpecial weather statement, Jul 19, 7:26 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Memphis TN
826 PM CDT THU JUL 19 2018
TNZ089-090-200215-
Hardeman TN-Fayette TN-
826 PM CDT THU JUL 19 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 915 PM CDT
FOR...
Southwestern Hardeman County in southwestern Tennessee...
Southeastern Fayette County in southwestern Tennessee...
At 826 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located 7 miles northwest of
Lagrange, or 18 miles southwest of Bolivar, moving east at 5 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in southwestern Hardeman and southeastern Fayette Counties
should monitor this storm closely.
LAT...LON 3499 8919 3500 8938 3522 8935 3521 8913
3499 8911
TIME...MOT...LOC 0126Z 282DEG 5KT 3514 8928Lightning, Marshall
- When
- July 19, 7:30 PM CST to 7:45 PM CST
- Where
- Marshall County, 12.15 mi WNW of Byhalia
- Property damage
- $250,000
- Reported by
- Social Media
- Coordinates
- 34.919, -89.889
A lightning strike caused a fire at Pleasant Hill Baptist Church. Building was a total loss.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Missouri, July 19, 201817 deaths · $101,000 · 1 in hail · 42 events
- Tornadoes and Hail in Iowa, July 19, 201836 injured · $320 million · EF3 · 39 events
- Excessive Heat in Oklahoma, July 19 to 21, 201820 injured · 24 events
- Heat in Texas, July 19, 20181 death · 1 event
- High Surf in North Carolina, July 19, 20181 death · 1 event
- Flash Flood in North Dakota, July 19, 2018$500,000 · 1 event
- Hail and Damaging Winds in Mississippi, July 19 to 20, 2018$182,000 · 1.25 in hail · 15 events
- Flash Flooding in Utah, July 19 to 22, 2018$150,000 · 4 events
- Hail and Damaging Winds in Kansas, July 19, 201878 kt wind · 46 events
- Tornadoes and Hail in Iowa, July 19, 2018EF1 · 14 events
- Damaging Winds and Strong Wind in Illinois, July 19, 2018$35,000 · 52 kt wind · 3 events
- Excessive Heat and Heat in Mississippi, July 19 to 20, 201829 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773662.